Virginia, 2020Damaging Winds in Virginia, September 2, 2020
September 2, 2020 · NWS LWX · 2 events in 1 county or zone
A disturbance (the remnant of convection from over the Ohio River Valley the day before) triggered a line of strong to severe thunderstorms that affected mainly northern Maryland and far northern Virginia during the early evening hours of Wednesday, September 2nd, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance (the remnant of convection from over the Ohio River Valley the day before) triggered a line of strong to severe thunderstorms that affected mainly northern Maryland and far northern Virginia during the early evening hours of Wednesday, September 2nd, 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 2, 1:31 PM EST, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 2, 1:31 PM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
231 PM EDT Wed Sep 2 2020
.SYNOPSIS...
Multiple fronts will affect our region through Friday bringing
multiple chances for severe weather. High pressure returns this
weekend along with mostly dry weather.
&&
.NEAR TERM /THROUGH TONIGHT/...
The front that has been stalled/wedged over our region has moved
northward as a warm front this afternoon. Cloud cover has started to
break up with the low level cloud deck slowly becoming scattered in
nature. We still have an area of high clouds but majority of area is
seeing decent sunshine. The increased heating coupled with dewpoint
temps in the low to mid 70s will lead to CAPE values from 1500 to
2000 this afternoon and into this evening. A cold front will slowly
approach from our west late this afternoon and into this evening.
The main boundary will remain off to our west and northwest through
the rest of the day. The best upper level forcing will be focused to
our north with 250mb jet located over PA and the main shortwave
energy near the Mason Dixon Line. A MCV currently over portions of
WV and southern VA will move into our region over the next few
hours. This system coupled with good low level shear and decent CAPE
will lead to isolated to scattered strong to severe thunderstorms
this afternoon and into this evening. The decent shear with fair mid
level lapse rates will lead to the risk for isolated tornadoes. SPC
has upgraded our region to a Slight risk for severe weather with a
5% chance for tornadoes. The risk for showers and thunderstorms
should taper off after 4Z with dry conditions expected after
2am.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Dry weather is expected to continue through early Thursday with
temps in the 70s. Another higher risk day is expected Thursday
afternoon and into early evening. The front to our north will drop
southward through the day Thursday. This boundary coupled with warm
and moist air advected into our region due to a southerly flow along
with strong shortwave will lead to an enhanced risk for severe
weather. CAPE values will increase above 2000 as temperatures and
moisture increase during the day Thursday. Shear will be better than
today which will lead to an increased risk for a tornadoes Thursday.
SPC has upgraded our region to an enhanced risk for severe weather
with a 10 percent chance for tornadoes. Thursday could be a very
dangerous environment with more widespread threat for severe weather
and tornadoes. We will to need monitor the changing weather
situation to determine the timing, coverage and risk for Severe WX
tomorrow.
Another front will drop through our region late Thursday and into
Friday morning. The thunderstorm threat should be limited Friday
morning due to the timing of the frontal passage which should limit
CAPE values due to lack of diurnal heating. Dry conditions are
expected Friday afternoon and into this weekend as high pressure
builds over our region.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The weekend is continuing to provide a calm, comfortable few days
for the area with strong high pressure overhead. Zonal flow will
dominate the area Saturday and Sunday with a strong upper level low
draping over the Great Lakes and up above Montreal. Monday during
the day should remain dry before any shortwave energy makes its way
into the region late Monday into Tuesday. ECMWF keeps things away
Monday night into Tuesday with an inverted trough off the coast of
VA/DE. Other guidance (GFS,CMC) brings in some moisture for the time
period. Marginal shear and buoyancy parameters will keep convection
to a minimum for the extended period. PWAT values look to be lower
into the early part of next week with conditions remaining fairly
dry and less humid.
Temperatures for the extended period will bring seasonable-to-below
seasonable temperatures as we enter early next week. Highs will
start out near 80F Saturday and decrease into the later part of the
weekend after a weak frontal boundary passes Monday, leading to
temperatures struggling to reach the 80s by early next week. Lows
will be in the upper 50s to low 60s for the time period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Cloud cover continues to scattered out this afternoon with mainly
VFR conditions. Period MVFR conditions will be possible but
restrictions are expected to remain limited. The main threat for the
terminals today and through Thursday will be strong to severe
thunderstorms capable of damaging winds and isolated tornadoes. The
main threat window today will be 19Z through 2Z. Tomorrow the severe
threat earlier with the threat window from 16Z to 00Z. MVFR ceilings
and visibilities will be possible Thursday morning and early Friday
morning. Dry conditions expected to return Friday afternoon with
VFR conditions.
VFR conditions expected Saturday and Sunday with the presence of
high pressure.
&&
.MARINE...
Strong to severe thunderstorms will be possible over our marine
areas today and Thursday which may require special marine warnings.
No Small Craft Advisories expected at this time for Friday.
SCA criteria is not expected to be reached Saturday and Sunday. No
marine hazards are expected for the weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...JMG/ADM
MARINE...JMG/ADM
Hazardous weather outlook, Sep 2, 11:50 AM EST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1250 PM EDT Wed Sep 2 2020
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1250 PM EDT Wed Sep 2 2020
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms capable of producing damaging
winds are possible late this afternoon and evening. An isolated
tornado is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered severe thunderstorms with damaging wind
gusts and isolated tornadoes are possible Thursday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Today and Thursday afternoon.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1250 PM EDT Wed Sep 2 2020
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms capable of producing damaging
winds are possible late this afternoon and evening along and east
of the Blue Ridge Mountains. An isolated tornado is possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated to scattered severe thunderstorms with damaging wind
gusts and isolated tornadoes are possible Thursday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Today and Thursday afternoon.
Thunderstorm Wind, Loudoun
- When
- September 2, 5:49 PM EST
- Where
- Loudoun County, 0.53 mi NW of Neersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.276, -77.726
A tree was blown down in the 12300 block of VA-671 Harpers Ferry Road.
Thunderstorm Wind, Loudoun
- When
- September 2, 6:06 PM EST
- Where
- Loudoun County, 1.21 mi NW of Raeonian Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.160, -77.638
A tree was blown down near the intersection of VA-9 Charles Town Pike and VA-704 Hamilton Station Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 2 to 7, 202015 deaths · 33 events
- High Wind in North Dakota, September 2, 2020$200,000 · 70 kt wind · 21 events
- Flash Flooding and Damaging Winds in Kentucky, September 2 to 3, 2020$250,000 · 51 kt wind · 10 events
- Damaging Winds in Maryland, September 2, 2020$16,000 · 50 kt wind · 10 events
- Damaging Winds in North Dakota, September 2, 202065 kt wind · 13 events
- Hail and Damaging Winds in Minnesota, September 2, 202065 kt wind · 11 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 2 to 3, 20206 events
- Excessive Heat in North Carolina, September 2, 20204 events
- High Wind in South Dakota, September 2, 202056 kt wind · 4 events
- Wildfire and High Wind in Montana, September 2, 202052 kt wind · 3 events
- High Wind in Montana, September 2, 202063 kt wind · 3 events
- Damaging Wind and Heavy Rain in Texas, September 2, 202051 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908935, 908936.